Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 12, NWS Great Falls, MT

October 12, 2020

NWS Great Falls, MT issued this high wind warning at Oct 12, 2020, 3:10 AM MDT. It took effect at Oct 12, 2020, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 3:10 AM MDT (09:10 UTC)
In effect from
Oct 12, 2020, 6:00 AM MDT
Expired
Oct 12, 2020, 6:00 PM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

107 
WWUS75 KTFX 120910
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
310 AM MDT Mon Oct 12 2020

MTZ012-014-015-048>055-130000-
/O.NEW.KTFX.HW.W.0012.201012T1200Z-201013T0000Z/
Cascade-Central and Southern Lewis and Clark-Madison-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, 
Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, 
Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, White Sulphur Springs, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
310 AM MDT Mon Oct 12 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central, north central, southwest and west 
  central Montana.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Strong winds could damage trees and property as well
  as blow around loose or unsecured objects. Strong cross-winds
  could make travel difficult for high profile vehicles and those
  towing trailers.

* ADDITIONAL DETAILS...Strongest winds will occur late this
  morning. Winds decrease this evening but remain breezy to windy
  through Tuesday. Another period of strong and potentially
  damaging wind is expected Tuesday night into Wednesday as 
  another fast moving weather disturbance crosses the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
080 
WWUS75 KTFX 121636
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1036 AM MDT Mon Oct 12 2020

MTZ012-014-015-048>055-130000-
/O.NEW.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/
/O.CON.KTFX.HW.W.0012.000000T0000Z-201013T0000Z/
Cascade-Central and Southern Lewis and Clark-Madison-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, 
Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, 
Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, White Sulphur Springs, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
1036 AM MDT Mon Oct 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph occurring. For the High Wind Watch, west 
  winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Portions of central, north central, southwest and west 
  central Montana.

* WHEN...For the High Wind Warning, until 6 PM MDT this evening. 
  For the High Wind Watch, from Tuesday afternoon through 
  Wednesday morning.

* IMPACTS...Strong winds could damage trees and property as well
  as blow around loose or unsecured objects. Strong cross-winds
  could make travel difficult for high profile vehicles and those
  towing trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ009>011-013-044>047-130000-
/O.NEW.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Havre, 
Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
and Hays
1036 AM MDT Mon Oct 12 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts possibly up to 60
  mph at lower elevations and 70 mph along the Northern Rocky
  Mountain front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Hill, 
  Chouteau, Toole, Liberty, Eastern Pondera and Blaine.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Strong winds could damage trees and property as well
  as blow around loose or unsecured objects. Strong cross-winds
  could make travel difficult for high profile vehicles and those
  towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
405 
WWUS75 KTFX 122343
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
543 PM MDT Mon Oct 12 2020

MTZ012-014-015-048>055-131200-
/O.EXP.KTFX.HW.W.0012.000000T0000Z-201013T0000Z/
/O.CON.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/
Cascade-Central and Southern Lewis and Clark-Madison-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, 
Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, 
Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, White Sulphur Springs, 
West Yellowstone, Battle Ridge Pass, Bozeman Pass, 
and Targhee Pass
543 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING...

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

The High Wind Warning for today will be allowed to expire at 6 PM
MDT this evening. The High Wind Watch remains in effect.

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of central, north central, southwest and west 
  central Montana.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Gusty winds may blow down limbs, trees, and power 
  lines. A few local power outages are possible. Travel may 
  become difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ009>011-013-044>047-131200-
/O.CON.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Havre, 
Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
and Hays
543 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  possible.

* WHERE...Liberty, Eastern Pondera, Blaine, Chouteau, Northern 
  Rocky Mountain Front, Hill, Eastern Glacier and Toole.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...High winds may move loose debris and cause property 
  damage. Travel may become difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 11, 11:45 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 11, 11:45 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 PM MDT Sun Oct 11 2020

Updated Aviation Discussion

.SYNOPSIS...

Another fast moving system will impact the region tonight into
Monday, bringing more winds and lower elevation rain and mountain
snow. A similar situation is expected for Tuesday and Wednesday.
Slightly warmer and drier conditions are anticipated for Thursday
and Friday.

&&

.UPDATE...

Although winds remain gusty through the night across most of the
region, they decrease enough to allow moisture to reach the
Earth's surface. Increased POPs in the first 5 hours of this
forecast update across north central Montana and parts of central
Montana to reflect this increased chance of moisture. Also,
loaded most current QPF WPC Guidance, and re-ran Storm Total Snow
and Storm Total QPF forecast grids. Totals remain as stated in the
forecast discussion, below. Otherwise, the forecast is working
well; and therefore, no further changes will be made at this time.
- Fogleman

&&

.PREV DISCUSSION...
/ISSUED 627 PM MDT Sun Oct 11 2020/

Remainder of this afternoon through Monday night...primary
forecast concerns during the period will be gusty surface winds
along with mountain snow.

A strong and moist westerly flow aloft has provided a windy day
for much of the area as convective rain and snow showers develop
over and near higher terrain. There have been reports of graupel
in the southwest as H700 temperatures remain in the -6 to 10C
range. Afternoon temperatures have generally ranged from the 30s
in the mountains to the 40s and 50s over the plains and valleys.
Another fast moving system is expected to move into the region
tonight into Monday and bring another round of lower elevation
rain and mountain snow. This system will have slightly higher QPF
amounts, especially over the mountains but warmer air moving in
aloft will likely keep mountain snow accumulations in check during
the period of heaviest precipitation. For this reason, snowfalls
totals were lowered compared to the previous forecast and no
winter weather highlights will be issued. Still, mountain areas
above 6000 ft may see somewhere between 1 and 4 inches of wet
snowfall, especially along the Divide and over the central
mountains. Lower elevations will see spotty showers, with rainfall
totals ranging from trace amounts to just over a quarter of an
inch. One other concern for tonight will be the streak of 50 to 60
kt H700 winds that slide through much of the CWA tonight into
Monday morning. Current thinking is that these winds will not
translate to the surface outside of mountain ridge tops but the
situation will continue to be monitored. Transient ridging will
then quickly and briefly build in behind the departing system
Monday night and decrease precipitation chances and winds. RCG

Tuesday through next Sunday...Period begins with strong
zonal(W-E) flow across the area and upper level jet moving inland
just south of the US/Canadian border Tues. An embedded mid-level
shortwave moves east across the northern Rockies and MT Tues/Tues
night with flow aloft shifting to NW in its wake as upper ridging
develops off the west coast beginning Wed. Expect a period of
fairly widespread precipitation as the wave moves across the
region Tues/Tues night with some showers lingering through
Wednesday evening as additional energy moves through the area in
NW flow aloft. Precipitation amounts will be greatest over the
mtns, particularly along the continental divide from Glacier park
south through areas west of the Rocky Mtn front where orographic
effects will be greatest and 24 hr snowfall accumulation could
exceed a foot at the highest elevations. Central and SW MT
mountain areas also look to see some meaningful precip as well and
lighter snow accumulations Tues/Wed as snow levels lower to
around 5000 ft by Wed morning, but bulk of the precipitation there
occurs with snow levels still above 7000 ft. Lower elevation
areas will mainly see rain showers and lighter precipitation
amounts overall due to downslope effects beneath strong westerly
flow aloft. Strong winds appear likely for much of the forecast
area late Tues/Tues night as very strong mid-level flow moves
across the region beneath the upper level jet. In addition to the
potential for high wind highlights across much of the area, winter
weather hazards are a possibility for areas near Glacier national
Park including Marias pass during this period.

Model agreement begins to degrade late this week but in general
shows upper level ridging off the west coast shifting inland
during the Thurs/Fri period for generally dry conditions with
temperatures rebounding back to near seasonal averages by Friday.
By next weekend however, there are significant differences among
the various medium range models with the position of ridging along
or off the west coast and the location of shortwave features
moving over the ridge and dropping SE through western Canada.
Blended model guidance shows cooling and some increase in
precipitation this period, but does not portray the unusually
large range of temp/precip scenarios possible at this point.
Hoenisch

&&

.AVIATION...

1145 PM MDT Sun Oct 11 2020 (12/06Z TAF Period)

Precipitation and strong winds move east into the region tonight in
association with a weather disturbance embedded within fast westerly
flow aloft. Most terminals will only see brief MVFR conditions with
showery precipitation late tonight into Monday while mountain areas
are likely to see more persistent precip along with lower
ceilings/vis and mountain obscuration. West winds at 8000 ft MSL and
above increase to 50kts or greater across much of the area late
tonight through Monday morning. This will initially lead to
significant low level wind shear through Monday morning before
stronger wind and gusts descend to the surface late Monday morning
into the afternoon. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  54  35  56 /  50  40  20  60
CTB  35  48  31  49 /  70  60  20  70
HLN  40  60  38  59 /  50  40  10  70
BZN  38  60  33  59 /  20  20  10  60
WYS  27  45  28  49 /  30  30  20  40
DLN  36  57  32  58 /  20  20   0  50
HVR  36  54  31  54 /  50  80  30  60
LWT  36  51  33  54 /  50  50  30  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Oct 11, 11:27 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     NON-TSTM WND GST DEEP CREEK RAWS         48.36N 113.11W
10/11/2020  M67 MPH          GLACIER            MT   MESONET

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:36 AM MDTHigh Wind WatchTFX28 hr
Oct 12, 10:49 AM MDTWinter Weather AdvisoryTFX52 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.